Alabama, 2022

Strong Wind in Alabama, May 1, 2022

May 1, 2022 · NWS HUN · 1 event in 1 county or zone

A complex of showers and thunderstorms pushed east from northeastern Mississippi into west central Alabama after midnight on the 1st. Some scattered thunderstorms extended northeast from this activity into northwestern Alabama.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A complex of showers and thunderstorms pushed east from northeastern Mississippi into west central Alabama after midnight on the 1st. Some scattered thunderstorms extended northeast from this activity into northwestern Alabama. A wake low developed immediately behind this precipitation as it became more stratiform. This led the development of a period of strong south to southeast wind gusts which knocked down numerous trees in Lauderdale County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Apr 30, 11:38 PM CST, 2 hours 44 minutes earlier.

Area forecast discussion, Apr 30, 11:38 PM CST, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1238 AM CDT Sun May 1 2022

.UPDATE...
For 06Z TAFS.

&&

.NEAR TERM...(Tonight)
Issued at 832 PM CDT Sat Apr 30 2022

Most of us this evening are in the low/mid 70s with a few clouds in
place. Cloud cover increases E of the I-65 corridor where showers
with a few rumbles of thunder continue to lift northward along a
boundary. Not expecting much out of this convection besides brief
moderate to heavy rainfall and minor wind gusts. Expecting this
activity to diminish over the next hour or so leaving cloudy
conditions behind. We will see dry conditions until an approaching
cold front brings in additional showers and thunderstorms late
tonight into early tomorrow morning. The line of storms is still west
of the MS River at this hour and is producing strong to severe
storms. However, models continue to show the line weakening as it
moves into the TN Valley, but have that rain jacket handy when
heading out the door.

.SHORT TERM...(Sunday through Monday)
Issued at 214 PM CDT Sat Apr 30 2022

The aforementioned cold front nearly stalls in the middle of the
forecast area on Sunday. Diurnal heating should be enough to develop
showers and storms along and ahead of the front starting in the late
morning into the early afternoon. Precip gradually comes to an end
from west to east in the afternoon and finally ending in NE AL around
sunset. Once again, not expecting any severe storms, but any
thunderstorm could produce gusty winds and locally heavy rainfall.

The start of the workweek will start off quite warm with afternoon
highs topping out in the mid 80s. As an upper level trough digs down
across the Great Plains, a weak shortwave ahead of it will push
across the Southeast. This will once again bring chances for showers
and storms to the forecast area Monday afternoon into the evening.

.LONG TERM...(Tuesday through Friday)
Issued at 214 PM CDT Sat Apr 30 2022

The long term period will be quite active with chances for showers
and storms nearly every day. A series of disturbances will traverse
the area Tuesday through Thursday along a stalled boundary just to
our north. With differences in the guidance of exactly where this
boundary will set up, which at this time is just north of the
forecast area, have kept PoPs close to the NBM with the greatest
chances for precip north of the Tennessee River.

By the second half of the workweek, another upper level trough digs
down across the central US. A SFC low is expected to develop across
the Midwest with a cold front to its south. The front arrives into
the Tennessee Valley on Friday bringing locally heavy rain and
thunderstorms. While still a week out, this system may have the
potential for strong to severe storms given strong shear and
instability ahead of the front. This is an evolving forecast so stay
tuned for more details as this system gets closer.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1238 AM CDT Sun May 1 2022

Overcast Cs will continue to spread eastward across the region
during the early morning hours, downstream from a broken band of
convection along a weak cold front to our west. Although a few lower-
lvl stratocu may develop as well, the main timeframe of concern for
MVFR cig/vsby reductions will occur when this band of convection
impacts the terminals (07-11Z/MSL and 09-13Z/HSV). Brief wind gusts
of 25-30 knots and lightning may initiate issuance of AWWs during
this period, as well. Sfc flow will veer to WSW in the wake of the
front, with sct-bkn Cu anticipated during the aftn, beneath a broken
veil of Ci. Winds will become lgt/vrbl shortly after sunset, as a
ridge of high pressure builds into the region from the north.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.

&&

NEAR TERM...JMS
SHORT TERM...GH
LONG TERM...GH
AVIATION...70/DD

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Apr 30, 7:36 PM CST, 6 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
836 PM CDT Sat Apr 30 2022

ALZ001>010-016-TNZ076-096-097-011600-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
836 PM CDT Sat Apr 30 2022

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

A line of showers and isolated to scattered thunderstorms are
expected along a cold front overnight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Thunderstorms are possible along a cold front that slowly moves
across the area on Sunday morning and afternoon. Periodic chances
for thunderstorms are possible Monday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Lauderdale

When
May 1, 2:22 AM CST to 3:56 AM CST
Where
Lauderdale forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$22,000
Reported by
Emergency Manager
Coordinates
34.901, -87.654 (the zone’s center; the record gives no point)

A wake low formed just behind an area of stratiform precipitation in association with a complex of strong thunderstorms to moving into west central Alabama shortly after midnight between 3 am and 5 am on May 1st. This produced damaging wind gusts of 35 to 50 mph, knocking down numerous trees across the county, mainly concentrated from the Florence area ENE to near the Anderson area.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2022Every state in 2022This day in weather historyWarnings in Alabama, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1031946.